Puerto Rico, 2017Damaging Winds in Puerto Rico, June 30, 2017
June 30, 2017 · NWS SJU · 3 events in 3 counties and zones
A tropical wave, combined with an upper level trough to our west brought scattered to numerous showers with strong thunderstorms across the western interior and northwest sections of Puerto Rico.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $7,000
- Crop damage
- None recorded
- Events
- 3
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A tropical wave, combined with an upper level trough to our west brought scattered to numerous showers with strong thunderstorms across the western interior and northwest sections of Puerto Rico.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS San Juan, PR wrote its last area forecast discussion before the first event at Jun 30, 10:10 AM AST, 2 hours 50 minutes earlier.
Area forecast discussion, Jun 30, 10:10 AM AST, 2 hours 50 minutes before
Area Forecast Discussion
National Weather Service San Juan PR
1010 AM AST Fri Jun 30 2017
.UPDATE / NEAR TERM...Lingering moisture associated with a departing
tropical wave will continue to result in periods of showers and
thunderstorms across the forecast area today, particularly across
the northwest quadrant of Puerto Rico during the afternoon hours.
No changes were introduced to the forecast package at this time,
forecast on track.
&&
.AVIATION....Periods of MVFR conds will remain possible at JMZ/JBQ
in SHRA/TSRA through 30/22z with VCSH at the Leeward and USVI terminals
as well as JSJ. ESE winds at 15 knots but higher in and around the
SHRA/TSRA, becoming light and variable overnight.
&&
.MARINE...Tranquil marine conditions to continue, seas up to 5 feet
and winds around 15 knots. However, locally higher seas and winds
are expected in passing SHRA/TSRA.
&&
.PREV DISCUSSION... /issued 423 AM AST Fri Jun 30 2017/
SYNOPSIS...Tropical wave to continue moving across the local area
today, causing above normal moisture to linger and causing showers
and thunderstorms over the local area. Drier air to move in for
the weekend before another tropical wave approaches the local area
on Monday.
SHORT TERM...Friday through Sunday...
A tropical wave with axis move crossing the Mona Passage will
continue to move westward while trailing low to mid level moisture
across the region during the rest of today. Upper level trough
will linger just west and north of the region to maintain a
dominant southwesterly wind flow and good ventilation aloft. This
pattern will allow occasional periods of high level clouds to
stream across the region. The combination of moisture associated
with the tropical wave and instability aloft will provide
sufficient support for continued intervals of showers and isolated
thunderstorms across portions of the coastal waters the rest of
the morning. This will be followed by isolated to scattered
showers and isolated thunderstorm development across portions of
the islands during the res of the day. Most of the afternoon
convection should however be focused over the interior and
northern half of Puerto Rico as winds are expected to become more
east southeast. Urban and small stream flooding as well as minor
flooding along rivers in these areas will therefore also be
possible today. A gradual drying trend is still expected Saturday
through Sunday but lingering moisture along with local and diurnal
effect will still support afternoon convection mainly over parts
of the interior and west sections of Puerto Rico. Mainly isolated
afternoon showers expected elsewhere and mostly on the west end
and downwind of the other islands.
LONG TERM...Monday through Saturday...
A tropical wave is expected to approach the local islands on
Monday but at this time the long range models indicate that the
bulk of the moisture will be just to the south of the local
islands, even though there will be an increase in moisture, the
deeper moisture will stay to our south. At the same time, there
will be a weak high pressure in the upper levels, which may limit
convection over the local area. Then on Tuesday, a patch of drier
air moves in just ahead of another tropical wave on Wednesday into
early Thursday. This tropical wave may have a bit more of upper
level support for thunderstorms over the area because there is an
upper low forecast to be just north of the local islands, so if
the long range models were to verify, we could expect some shower
and thunderstorm activity in the middle of next week. From that
point on there is too much uncertainty to go into too much detail
but yet another tropical wave could be making its way into the
local area on Friday into Saturday.
AVIATION...VFR at all terminals durg prd. Tropical wave moving
across the region during early part of prd with multiple SCT-BKN cld
lyrs nr FL025...FL050...FL100...BKN-OVC nr FL250. Few embedded SHRA/
Isold TSRA en route btw islands and ovr coastal waters til 30/14z.
E-NE winds at 15-20 knots blo FL200. Sfc wnds LGT/VRB bcmg fm E 10-
15 kts aft 30/14Z...but higher in and around SHRA/TSRA. Mtn top
obscr brief MVFR psbl ovr E interior of PR til 30/12z in -SHRA/low
CIG nr FL025. SHRA/Isold TSRA PSBL ovr ctrl interioR and W PR btw
30/17Z-30/22z.
MARINE...Seas generally of 3 to 5 feet are expected today with
winds mainly 10-15 Knots. However, the Mona Passage may observe
winds up to 20 Knots so small craft operators are urged to
exercise caution. The tropical wave may produce showers and
thunderstorms over the local waters today.
&&
.PRELIMINARY POINT TEMPS/POPS...
SJU 89 79 90 79 / 40 30 30 30
STT 87 79 91 80 / 40 30 40 30
&&
.SJU WATCHES/WARNINGS/ADVISORIES...
PR...None.
VI...None.
AM...None.
&&
NEAR TERM...OM
AVIATION....OM
Hazardous weather outlook, Jun 30, 6:16 AM AST, 6 hours 44 minutes before
Perspectivas sobre condiciones peligrosas del tiempo
Servicio Nacional de Meteorologia San Juan PR
453 AM AST viernes 30 de junio de 2017
AMZ710>745-PRZ001>013-010900-
San Juan y Vecindad-Noreste-Sureste-Este Interior-
Norte Central-Interior Central-Ponce y Vecindad-Noroeste-
Oeste Interior-Mayaguez y Vecindad-Suroeste-Culebra-Vieques-
Aguas cercanas y lejanas a la costa del Atlantico y Caribe-
453 AM AST viernes 30 de junio de 2017
Esta perspectiva sobre las condiciones peligrosas del tiempo es
para Puerto Rico y las aguas costeras adyacentes del Atlantico.
.Dia uno...Hoy y Esta Noche
.Tronadas...Existe la probabilidad de tronadas aisladas con lluvias
fuertes breves y vientos en rafagas a traves de gran parte de Puerto
Rico y las islas adjacentes.
.Inundaciones...Lluvias fuertes podran resultar inundaciones
urbanas y de riachuelos mayormente sobre la mitad norte de Puerto
Rico con acumulacion leve de agua en las carreteras y el area de
pobre drenaje.
.Vientos...Vientos en exceso de 30 mph son posibles cerca de las
tronadas aisladas. Se esperan vientos sostenidos de hasta 20 nudos
mayormente a traves de las aguas locales.
.Oleaje...Se espera oleaje picado de hasta 6 pies a traves de las
aguas locales.
.Corrientes Marinas...Existe un riesgo moderado de corrientes
marinas para la mayoria de las playas de Puerto Rico, excepto a
lo largo de la costa oeste.
.Dias dos a siete...sabado a jueves
Humedad asociada con la onda tropical resultara en aguaceros con
posibles tronadas aisladas hasta el sabado. Otra onda tropical
se aproximara a las islas el lunes hasta martes y aumentara la
probabilidad de tronadas aislas nuevamente.
.Comunicado sobre informacion reportada por observadores...
No se anticipa activacion generalizada de observadores, sin embargo,
se exhorta a los observados a reportar vientos altos, inundaciones
y corrientes marinas a la oficina del Servicio Nacional de
Meteorologia en San Juan.
AMZ715-725-VIZ001-002-010900-
San Tomas, San John e islas adyacentes-
Santa Cruz-Aguas cercanas del Atlantico y aguas costeras adyacentes
del Caribe-
453 AM AST viernes 30 de junio de 2017
Esta perspectiva sobre las condiciones del tiempo peligrosas es
para Puerto Rico y las aguas costeras adyacentes del Atlantico.
.Dia uno...Hoy y Esta noche
.Tronadas...Existe la probabilidad de tronadas aisladas con lluvias
fuertes y vientos en rafaga a traves de las Islas Virgenes
Americanas.
.Inundaciones...Lluvias fuertes podran resultar inundaciones leves
en las carreteras y areas de pobre drenaje.
.Vientos...Vientos en exceso de 30 mph son posibles cerca de las
tronadas. Se esperan vientos sostenidos de hasta 20 nudos a traves
de las aguas locales.
.Oleaje...Se espera oleaje picado de hasta 6 pies a traves de gran
parte de las aguas locales.
.Corrientes Marinas...Existe un riesgo moderado de corrientes
marinas para las playas de Santa Cruz, excepto para aquelas en la
costa oeste y para algunas playas del sur de San John.
.Dias dos a siete...sabado a jueves
Humedad asociada con la onda tropical resultara en aguaceros con
posibles tronadas aisladas hasta el sabado. Otra onda tropical
se aproximara a las islas el lunes hasta martes y aumentara la
probabilidad de tronadas aislas nuevamente.
.Comunicado sobre informacion reportada por observadores...
No se anticipa activacion generalizada de observadores, sin embargo,
se exhorta a los observados a reportar vientos altos, inundaciones
y corrientes marinas a la oficina del Servicio Nacional de
Meteorologia en San Juan.
In the hours before
Special weather statement, Jun 30, 12:14 PM AST, 46 minutes before
Special Weather Statement
National Weather Service San Juan PR
1214 PM AST FRI JUN 30 2017
PRZ008>010-301645-
Northwest-Mayaguez and Vicinity-Western Interior-
1214 PM AST FRI JUN 30 2017
...THUNDERSTORMS over San Sebastian...
At 1210 PM AST, Areas of thunderstorms across the western interior
of Puerto Rico, particularly over San Sebastian is moving northwest
at 15 mph towards Moca and Isabela. These storms area capable of
producing gusty winds around 30 mph, frequent lightning and
Torrential rainfall.
This storm may cause localized flooding. Do not drive your vehicle
through flooded roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
LAT...LON 1851 6704 1849 6698 1849 6689 1833 6688
1824 6694 1836 6727 1837 6726 1839 6719
1843 6715 1846 6717 1848 6717 1850 6714
1852 6710
TIME...MOT...LOC 1610Z 127DEG 11KT 1834 6695
omsSpecial weather statement, Jun 30, 12:44 PM AST, 16 minutes before
Special Weather Statement
National Weather Service San Juan PR
1244 PM AST FRI JUN 30 2017
PRZ008>010-301730-
Northwest-Mayaguez and Vicinity-Western Interior-
1244 PM AST FRI JUN 30 2017
...THUNDERSTORMS over Aguadilla...
Areas of thunderstorms across northwest of Puerto Rico, particularly
over Aguadilla moving northwest at 15 mph towards the coastal
waters. These storms are capable of producing gusty winds around 30
mph, frequent lightning and Torrential rainfall.
Thunderstorms may cause localized flooding. Do not drive your
vehicle through flooded roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
LAT...LON 1851 6702 1849 6698 1849 6695 1829 6696
1829 6720 1830 6723 1830 6724 1834 6726
1837 6726 1839 6719 1843 6715 1848 6717
1850 6714 1852 6710
TIME...MOT...LOC 1641Z 115DEG 12KT 1844 6712
omsThunderstorm Wind, Aguadilla
- When
- June 30, 1:00 PM AST to 2:00 PM AST
- Where
- Aguadilla County, 2.27 mi SW of Aguadilla to 0.3 mi NNW of Aguadilla
- Measured
- 35 kt (40 mph) estimated gust
- Property damage
- $5,000
- Reported by
- Emergency Manager
- Coordinates
- 18.445, -67.142
Power line down at sector cuesta Nueva, and a fallen tree at Barrio Corralez road PR-459.
Thunderstorm Wind, Moca
- When
- June 30, 1:05 PM AST to 2:00 PM AST
- Where
- Moca County, Moca to 2.57 mi W of Moca
- Measured
- 35 kt (40 mph) estimated gust
- Property damage
- $1,000
- Reported by
- Emergency Manager
- Coordinates
- 18.380, -67.070
Power line down were reported at barrio Voladoras.
Thunderstorm Wind, San Sebastian
- When
- June 30, 1:05 PM AST to 1:15 PM AST
- Where
- San Sebastian County, San Sebastian to 3.97 mi W of San Sebastian
- Measured
- 35 kt (40 mph) estimated gust
- Property damage
- $1,000
- Reported by
- Emergency Manager
- Coordinates
- 18.320, -66.970
Fallen tree was reported at Barrio Cibao.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Heat in Nevada, June 30, 20172 deaths · 1 event
- Flash Flood and Flood in Texas, June 30, 20171 injured · $53 million · 4 in hail · 13 events
- Lightning Strike in Tennessee, June 30, 20171 death · 1 event
- Hail and Damaging Winds in New Mexico, June 30, 2017$1.3 million · 2.75 in hail · 24 events
- Tornadoes and Hail in New York, June 30, 20174 injured · EF1 · 15 events
- Flash Flooding and Hail in Oklahoma, June 30, 2017$46,000 · 3 in hail · 29 events
- Flash Flood in Ohio, June 30, 2017$120,000 · 1 event
- Hail in Arkansas, June 30, 2017$75,000 · 2 in hail · 3 events
- Hail and Damaging Winds in Ohio, June 30, 2017$51,000 · 1 in hail · 3 events
- Tornado and Damaging Winds in New York, June 30, 2017$45,000 · EF0 · 5 events
- Damaging Winds in New York, June 30, 2017$29,000 · 83 kt wind · 6 events
- Damaging Winds in Mississippi, June 30, 2017$29,000 · 3 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 710747, 710746, 710748.